Overdose

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Drug overdose
Classification and external resources

Activated carbon is a commonly used agent for decontamination of the gastrointestinal tract in overdoses.
ICD-10 T36.{{{3}}}-T50.{{{3}}}
ICD-9 960-979
DiseasesDB 3971
MeSH D015537

An Overdose is when someone takes too much of a certain drug. This may be done voluntarily (as an attempt of suicide) or involuntarily. The drug may be a drug taken to treat some medical condition, or it may be a drug taken for recreation. Overdoses are considered to be poisoning, usually. They may lead to death, depending on the drug used.

What to do with people who had an overdose[change | edit source]

If someone is thought to have had an overdose it is important to get them to a doctor, or hospital. It can be very hard to see what kind of drug was taken. Therefore, it can be hard for the doctor to find an antidote to give. For this reason, a packet (even if it is empty) of the drug should be taken.

  • Act as described in Medical emergency, call an ambulance.
  • In addition, the person who has taken the overdose needs to be kept from the effects of the drug. In the case of pills that act like sleeping pills, he or she must be kept from falling asleep or unconscious. In the case of pills that act like stimulants, he or she must be calmed down, moved to a calm environment.